Metformin is an oral antihyperglycemic agent used in the management of type 2 diabetes mellitus. Lactic acidosis from metformin overdose is a rare complication of metformin therapy and occurs infrequently with therapeutic use. Fatal cases, both accidental and intentional, are extremely rare in clinical practice. Metformin is eliminated by the kidneys, and impaired renal function can result in an increased plasma concentration of the drug. In this report, we describe an autopsy case involving a 70-year-old woman suffering from diabetes mellitus and impaired renal function who received metformin treatment. Metformin concentrations in the peripheral blood collected during hospitalization and femoral blood collected during autopsy were 42 and 47.3 μg/ml, respectively. Lactic acidosis (29.10 mmol/l) was objectified during hospitalization. Furthermore, postmortem biochemistry allowed ketoacidosis to be diagnosed (blood β-hydroxybutyrate, 10,500 μmol/l). Death was attributed to lactic acidosis due to metformin intoxication. Increased plasma concentrations of the drug were attributed to severely impaired renal function. The case emphasizes the usefulness of performing exhaustive toxicology and postmortem biochemistry towards the more complete understanding of the pathophysiological mechanisms that may be involved in the death process.
- Fatal intoxication
- Lactic acidosis
- Metformina associated lactic acidosis
- Renal function
ASJC Scopus subject areas
- Pathology and Forensic Medicine